Minnesota, 2021

Damaging Winds in Minnesota, July 23 to 24, 2021

July 23 to 24, 2021 · NWS DLH · 17 events in 5 counties and zones

Multiple rounds of storms were observed across northeastern Minnesota the afternoon of the 23rd into the early morning hours of the 24th. The first round developed in association with a warm front during the afternoon hours of the 23rd and produced damaging wind gusts leading to downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Multiple rounds of storms were observed across northeastern Minnesota the afternoon of the 23rd into the early morning hours of the 24th. The first round developed in association with a warm front during the afternoon hours of the 23rd and produced damaging wind gusts leading to downed trees and power lines. The second round developed during the early morning hours of the 24th and led to a few isolated reports of tree damage and a measured gust to 62 mph at the Duluth Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 11:43 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 23, 11:43 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1243 PM CDT Fri Jul 23 2021

.DISCUSSION...(Today through Thursday)
Issued at 435 AM CDT Fri Jul 23 2021

Summary: Scattered strong to severe thunderstorms are expected
late this afternoon into this evening and overnight. Hot and dry
weather is expected this weekend, and this will bring near-
critical fire weather conditions, especially on Saturday. Next
week will feature warm and mainly dry weather with a few rain
chances here and there.

Mostly cloudy skies are common across the region this morning per
satellite and observations. Some low- to mid-level clouds
associated with warm air advection are building across the
Arrowhead, and there could be some additional shower and perhaps
thunderstorm development in the next several hours this morning.

Otherwise, the two main stories for today are hot temperatures and
potential for some severe thunderstorms this evening. With
southerly to southwesterly warm air advection across the region
today, temperatures will soar into the upper 80s to low and
possibly mid 90s for most places. The North Shore will see
slightly cooler temperatures with the onshore southerly winds
while areas further south are most likely to see the warmest
temperatures. A heat advisory is in effect this afternoon for Pine
and Burnett counties, where temperatures in the low to mid 90s
with heat indices around 100 degrees are expected. There is some
potential that areas further west towards the Brainerd Lakes could
see heat indices approaching 100 degrees today as well, but with
clouds expected to be prevalent, there isn't high enough
confidence to expand the heat advisory further west at this time.

Attention then turns to severe weather potential late this
afternoon, this evening, and overnight. Several upper level waves
associated with previous convection over the Dakotas will move
over the region today, and this will combine with the strong warm
air advection to support lift for thunderstorm development. Lapse
rates will be supportive, though not exactly ideal, for strong to
severe thunderstorm development. The warm air advection at mid
levels will keep mean lapse rates just below 7 C/km, and this
will be the main inhibiting factor in severe weather potential,
and may result in storms struggling to organize. This will be
especially true during the day today, where some scattered showers
and non- severe storms are likely to develop. The convection that
develops today will likely play a role in how stronger convection
evolves this evening along a cold front that will slide through
from northwest to southeast. Around 1 to 2.5 kJ/kg of MUCAPE will
combine with 30-40 kt of 0-6km vertical shear to support strong
to low-end severe thunderstorms this evening. Storm initiation
will depend on convective activity during the day, so some
uncertainty still exists on timing. But, storms are most likely to
develop near International Falls around 7 PM, then spread
southeast towards the North Shore by around midnight, then
northwest Wisconsin through the morning hours. The greatest chance
for severe weather will be in northeastern Minnesota this evening
with severe potential decreasing slightly as storms move
southeast overnight. The main hazards will be potential for
damaging winds up to 70 mph and large hail to quarter size in
diameter. With dry air near the surface, damaging winds seem like
the most likely hazard at this time, though coverage of all
hazards is expected to be scattered. Some locally heavy rainfall
will be possible as well, but storms will be moving fairly quickly
such that flooding is not likely to be a concern. Storms will
likely be exiting the region to the southeast around 8 AM.

Saturday and Sunday will feature hot and dry weather, and there is
potential for near-critical to critical fire weather conditions
particularly on Saturday due to a combination of gusty post-
frontal northwesterly winds as high as 20 to 25 mph and minimum
relative humidity values between 20 and 30 percent.

Looking forward into next week, a large upper level ridge over the
Rockies and western Plains will keep the Northland under generally
dry westerly flow. There are likely to be a few embedded waves
passing through that may bring some chances for showers and
thunderstorms. Widespread soaking rains are unlikely, so drought
conditions are likely to persist with highs in the 80s to around
90 degrees each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1243 PM CDT Fri Jul 23 2021

VFR conditions continue across most of the region early this
afternoon, with only some SCT to BKN high-level stratus overhead.
The main focus for this TAF issuance will be on increasing chances
of showers and thunderstorms, some of which could be strong to
severe, late this afternoon and evening. There remains high
uncertainty regarding the exact timing and location of this
activity, per usual with these kinds of convective events. The
most likely time frame for the strongest activity looks to be late
this afternoon and evening along a cold front that will make its
way eastward, although some high-res models are hinting at some
earlier activity developing this afternoon across east-central
Minnesota into northwest Wisconsin. We will need to watch closely
for potential activity this afternoon. The main threats from the
stronger storms tonight will be large hail and strong wind gusts.
Conditions will improve late tonight through Saturday morning once
the cold front departs the region. Gusty northwest winds under
clear skies are expected for Saturday.

&&

.MARINE...
Issued at 435 AM CDT Fri Jul 23 2021

Breezy northeast winds will persist for much of the day today with
wind speeds decreasing later this afternoon. Wave heights from 1
to 3 feet are expected, especially near the Twin Ports. Scattered
thunderstorms are expected today and tonight as a cold front
passes through with the best chances during the evening hours.
Some storms may be strong to severe, containing locally strong
wind gusts as high as 50 to 60 knots, large hail to quarter size,
heavy rain, and cloud to water lightning. The North Shore has the
best chances of seeing severe storms. Wind speeds will become
westerly to southwesterly tonight and into Saturday. Wind speeds
may become breezy on Saturday with speeds from 10 to 15 knots and
gusts to 20 knots and slightly lesser wind speeds on Sunday. Wave
heights will remain 2 feet or less tonight through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  83  65  87  60 /  20  70  10   0
INL  89  61  85  56 /  40  60   0   0
BRD  92  66  89  59 /  30  60  10   0
HYR  89  65  87  55 /  20  70  30   0
ASX  89  66  88  60 /  20  70  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ006.

MN...Heat Advisory until 7 PM CDT this evening for MNZ038.

LS...None.
&&

DISCUSSION...JDS
AVIATION...JTS
MARINE...JDS
Hazardous weather outlook, Jul 23, 3:07 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 PM CDT Fri Jul 23 2021

MNZ010>012-018>021-025-026-033>037-242115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected this evening and some may be strong to
severe. The strongest storms will be capable of hail up to
quarter size and gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

WIZ001>004-007>009-242115-
Douglas-Bayfield-Ashland-Iron-Washburn-Sawyer-Price-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed the evening.

MNZ038-WIZ006-242115-
Pine-Burnett-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Hot and humid conditions will result in heat index values near
100 degrees in parts of Pine and Burnett counties where a Heat
Advisory is in effect through 7PM.

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

LSZ121-140>148-150-242115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a slight risk for a few strong to severe storms across
western Lake Superior this evening and into tonight. The
strongest storms capable of large hail, strong winds up to 40
knots, heavy rainfall which my reduce visibility and frequent
cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is chance for thunderstorms most of next week from Monday
to Thursday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 23, 2:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
338 PM CDT Fri Jul 23 2021

MNZ010>012-018>021-025-026-033>038-241000-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
338 PM CDT Fri Jul 23 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS SATURDAY ACROSS
NORTHEASTERN MINNESOTA FOR LOW RELATIVE HUMIDITIES...

A combination of very dry conditions with minimum relative
humidity dropping as low as 20 percent and northwesterly winds
from 10 to 15 mph and gusts to 25 mph, will lead to near-
critical fire weather conditions across northeastern Minnesota
Saturday afternoon and early evening. Burning outdoors is not
advised on Saturday. Please refer to fire officials for any
outdoor burning restrictions.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

JTS
Special weather statement, Jul 23, 2:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Fri Jul 23 2021

MNZ010-232100-
Koochiching-
344 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...

At 343 PM CDT, a strong thunderstorm was over Manitou, or 26 miles
west of International Falls, moving east at 30 mph.

Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of north central
Koochiching County, including the following locations... Indus and
Franz Jevne State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4863 9393 4863 9384 4858 9381 4854 9381
      4857 9411 4865 9409 4864 9402 4865 9401
TIME...MOT...LOC 2043Z 270DEG 25KT 4861 9399

Unruh/Huyck
Special weather statement, Jul 23, 2:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
357 PM CDT Fri Jul 23 2021

MNZ010-232115-
Koochiching-
357 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...

At 356 PM CDT, a strong thunderstorm was near Loman, or 22 miles west
of International Falls, moving southeast at 25 mph.

Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Loman around 405 PM CDT.

Other locations impacted by this storm include Indus.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4863 9389 4863 9383 4858 9381 4852 9381
      4852 9365 4836 9385 4852 9405 4864 9391
TIME...MOT...LOC 2056Z 307DEG 23KT 4854 9389

Unruh/Huyck
Special weather statement, Jul 23, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
402 PM CDT Fri Jul 23 2021

MNZ011-012-019-240115-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Including the cities of Ely, Isabella, and Hibbing
402 PM CDT Fri Jul 23 2021

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will affect the Boundary Waters
Canoe Area Wilderness this afternoon and tonight. The storms will
be capable of erratic and gusty winds of 30 to 70 mph, hail up to
half-dollar size, frequent cloud-to-ground lightning, and locally
heavy rainfall, which may lead to localized minor flooding of
creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded Monitor NOAA Weather Radio for updates and possible
warnings.

Huyck
Special weather statement, Jul 23, 3:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT Fri Jul 23 2021

MNZ010-232130-
Koochiching-
411 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 410 PM CDT, a strong thunderstorm was near Pelland, or near
International Falls, moving east at 20 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  International Falls around 425 PM CDT.

Other locations impacted by this storm include Ranier and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4864 9326 4844 9333 4851 9365 4853 9363
      4852 9357 4854 9347 4856 9345 4859 9346
      4861 9340 4860 9338 4863 9334
TIME...MOT...LOC 2110Z 275DEG 17KT 4858 9352

Unruh/Huyck
Local storm report, Jul 23, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             INTERNATIONAL FALLS     48.59N 93.41W
07/23/2021  M0.25 INCH       KOOCHICHING        MN   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 5 MINUTES.

&&

BJH

The radar

The Duluth radar (KDLH), 212 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 23, 3:30 PM CST to 3:31 PM CST
Where
Koochiching County, 1.15 mi SW of (Inl)intl Falls Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.560, -93.420

A tree was reported down on a power line along County Road 2 near the International Falls Airport.

Thunderstorm Wind, Itasca

When
July 23, 4:30 PM CST to 4:31 PM CST
Where
Itasca County, 4.65 mi E of Alvwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.730, -94.180

A spotter reported a tree down on power lines about two miles west of the their home.

Thunderstorm Wind, Itasca

When
July 23, 4:39 PM CST to 4:40 PM CST
Where
Itasca County, 0.83 mi NW of Dora Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.740, -94.060

A few trees were downed at the spotter's location and the power was out.

Thunderstorm Wind, Itasca

When
July 23, 4:48 PM CST
Where
Itasca County, 1.56 mi WSW of Bass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.690, -93.980

A report was received via mPING of trees uprooted or snapped.

Thunderstorm Wind, Itasca

When
July 23, 4:50 PM CST to 4:51 PM CST
Where
Itasca County, 3.33 mi NE of Max
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.660, -94.040

Photos were received showing an uprooted red pine tree along with a with pine that was broken about halfway up. The trees were estimated to be about 80 feet tall.

Thunderstorm Wind, Itasca

When
July 23, 5:15 PM CST to 5:16 PM CST
Where
Itasca County, 0.47 mi E of Inger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.550, -93.990

Photos were received showing several large aspen trees that were downed by the storm.

Thunderstorm Wind, St. Louis

When
July 23, 5:41 PM CST to 5:42 PM CST
Where
St. Louis County, 8.82 mi E of Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
47.960, -92.310

Multiple canoes were flipped over from thunderstorm wind gusts on Trout Lake. The occupants of one canoe unaccounted for at the time of the report. There were later found safe. Additional water emergencies were ongoing in other portions of the Boundary Waters Canoe Area Wilderness due to the storm.

Thunderstorm Wind, St. Louis

When
July 23, 5:46 PM CST to 5:47 PM CST
Where
St. Louis County, 0.46 mi E of Ely
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.900, -91.860

Numerous reports were received of downed trees and blocked streets in Ely from the storm.

Thunderstorm Wind, St. Louis

When
July 23, 5:47 PM CST to 5:48 PM CST
Where
St. Louis County, Ely
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
47.900, -91.870

Photos and measurements were received of the downed trees in Whiteside Park. The two largest trees were elms with one uprooted that was 1 foot in diameter with the second being 27 inches in diameter and was completely snapped about 8 feet up. The Blueberry/Arts Fest was ongoing in the park at the time of the storm and the storm caused significant damage to temporary tents and booths along with the items for sale in the tents/booths. The remainder of the festival was subsequently canceled due to the damage.

Thunderstorm Wind, Lake

When
July 23, 6:45 PM CST to 6:46 PM CST
Where
Lake County, 5.53 mi WNW of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.650, -91.460

Trees were reported down on power lines along Mitawan Lake Road northwest of Isabella.

Thunderstorm Wind, Aitkin

When
July 23, 7:31 PM CST to 7:32 PM CST
Where
Aitkin County, 2.73 mi ENE of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.000, -93.530

Multiple downed trees were observed along Minnesota Highway 200 east of Hill City.

Thunderstorm Wind, St. Louis

When
July 23, 7:40 PM CST to 7:41 PM CST
Where
St. Louis County, 0.69 mi N of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.940, -92.550

Two trees were reported down north of County Highway 8 along Highway 7.

Thunderstorm Wind, St. Louis

When
July 23, 7:42 PM CST to 7:43 PM CST
Where
St. Louis County, 0.69 mi S of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.920, -92.550

Three trees were downed one mile south of County Highway 8 along County Highway 7 with one tree completely blocking the road.

Thunderstorm Wind, Aitkin

When
July 24, 2:46 AM CST to 2:47 AM CST
Where
Aitkin County, 1.38 mi N of Shovel Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.990, -93.730

A large tree was down along State Highway 200 approximately 6 miles west of Hill City.

Thunderstorm Wind, St. Louis

When
July 24, 4:04 AM CST to 4:05 AM CST
Where
St. Louis County, 1.03 mi SSW of (Dlh)duluth Intl Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
46.837, -92.210

A tree branch about a foot in diameter was snapped off an ash tree at the NWS office.

Thunderstorm Wind, St. Louis

When
July 24, 4:06 AM CST
Where
St. Louis County, 0.55 mi SW of Duluth Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.843, -92.187

A gust to 64 mph was measured with the storm at the KDLH ASOS station at the Duluth International Airport.

Thunderstorm Wind, St. Louis

When
July 24, 4:10 AM CST to 4:11 AM CST
Where
St. Louis County, 1.56 mi NNE of Duluth Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.822, -92.123

Large trees were down along Arrowhead Road east of the Rice Lake Road intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969146, 969148, 969149, 973075, 969151, 969152, 969153, 969157, 969155, 969159, 969161, 969162, 969163, 973078, 973079, 973080, 973081.